West Virginia, 2016

Tornadoes and Flash Flood in West Virginia, June 21, 2016

June 21, 2016 · NWS RLX · 18 events in 9 counties and zones

Scattered thunderstorms formed during the late morning and early afternoon across extreme southern Ohio, northern Kentucky, and central and southern West Virginia. This was in the muggy summer air, south of a slow moving cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$324,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Scattered thunderstorms formed during the late morning and early afternoon across extreme southern Ohio, northern Kentucky, and central and southern West Virginia. This was in the muggy summer air, south of a slow moving cold front. The thunderstorms formed into a broken line by 1500E. A few cells pulsed to severe limits. A tornado even occurred over the mountainous terrain in eastern Nicholas County. Downpours were common. Closer to the surface front, a few additional cells formed in northern West Virginia during the evening hours. One of those storms even had a brief tornado in Barbour County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 21, 11:09 AM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 21, 11:09 AM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1209 PM EDT TUE JUN 21 2016

.SYNOPSIS...
A cold front crosses late Today and Tonight, only to return as a
warm front Wednesday. Another cold front crosses late Thursday and
Thursday night. High pressure passes Friday through Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1000 am update...Have seen clearing this morning across a large
portion of Central West Virginia. This has enabled some rapid
heating...and temperatures have already topped 80 degrees at
Charleston. Because of this I have boosted high temperatures a
couple of degrees today...however cloud cover will continue to
increase with showers and thunderstorms kicking off as well this
afternoon and this will prevent us from getting too hot today.
Cold front is current draped across the Ohio River Valley...with
warm and very moist airmass out ahead to the southeast. Upper
trough will dig southward this afternoon over the forecast area
with height falls of about 6 decimeters. With the arrival of the
upper trough we will see 0 to 6 km wind shear increase to the
order 45 knots and MLCAPE values could reach 2000 J/Kg or higher
in areas that get the most solar insolation today. Severe storms
remain a likely possibility today...with possible supercells early
on in the afternoon with possibly bowing structure MCS later in
the day.

645 am update...
Trimmed pops over the middle Ohio Valley early this morning as
precipitation scooted quickly east with a weak upper level short
wave trough ahead of a cold front. Forecast otherwise on track.

Previous discussion...
A cold front is likely to bring showers and thunderstorms to the
area today into this evening, and the storms ahead of the front
could become strong in the heat of the day.

The tail end of the showers and thunderstorms along the cold front
was shortening up early this morning, as the front was moving
southward into PA, but new convection was forming farther south,
in the theta e axis over northern portions of the forecast area,
as the models had been depicting. Meanwhile, a convective complex
moving east-southeastward through the lower Ohio Valley was
quickly falling apart.

Convection should generally shift southward through the forecast
area today, along with the theta e axis ahead of the advancing
cold front. Heating south of the front this afternoon could support
CAPE values up to 2000 J/KG. Together with 35 kts mid layer flow and
warm advection veering with height, this will allow updrafts to
become strong, and have added gusty winds and small hail to the
forecast wording across the south this afternoon.

Drying and clearing should take place from north to south tonight,
as the front continues pushing south. However, the front will be
stalling out not far to the south of the area as dawn Wednesday
approaches, poised to begin a return as a warm front. Hence
slight chance pops return to the tug fork at that time.

Blended in the NAM and MET for temperatures and dew points for a
warm morning but then highs tempered a bit by clouds / convection,
and then reflecting decreasing values from the north with the
advancing front tonight.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Busy short term forecast on tap, with multiple rounds of convection
expected. Models in decent agreement with surface low moving through
the Great Plains and into the western Great Lakes Wednesday into
Wednesday night. This should drive a warm front north through the
forecast area, with strong theta-e advection providing instability.
Initially have high chance POPs lifting across southern 2/3 of CWA,
however then ramp up to likely across the north Wednesday night at
low level jet kicks in. Anticipate an MCS tracking north of the CWA
overnight, closer to the warm front, but boundaries from that should
serve as a focus for thunderstorms across northern CWA. Add to that
40-50kts of bulk shear and strong to severe thunderstorms are
possible through the night. Damaging winds would be the most likely
threat.

With the fast flow, storms should be moving, but with PWAT values
climbing over 2 inches downpours are likely and multiple rounds
could cause water concerns. Will have to see how the micro- and meso-
scale details work out over the next several model runs.

Tried to show a break between the Wednesday night convection and a
new round that will be associated with a cold front moving through
Thursday into Thursday night. However, with such a humid airmass in
place, only felt comfortable dropping POPs into the 20s and 30s
across the south before ramping back up ahead of the front. Just how
much instability the front has to work with Thursday as it moves in
depends on how quickly activity Wednesday night moves out.
Regardless, 35-45 kts shear and some dynamics along the front should
once again lead to the potential for some strong to severe
thunderstorms... with damaging winds being the largest threat.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
This weekend is dominated by an east to west upper ridge across the
southern half of the nation this weekend...of which we will be under
its influence. This will keep us drier but very warm this
weekend...with highs around 90 degrees. The northern stream then
amplifies just enough over the eastern U.S. early next week to drive
a cold front south and east into our area. The models generally
agree the showers and storms ahead of the front will reach us
Monday...but there are some differences in timing of the front
into our area and whether the front with the showers and storms
actually push through by end of period. Given the developing
northwest flow aloft over the Ohio Valley...will go with a slow
but progressive solution...supported by the newer GFS runs this
morning. Thus...a good chance of showers and storms Monday and
Monday night...tapering off from northwest to southeast Tuesday as
the front pushes through. With clouds and showers preceding the
front Monday...it will be humid again...but temperatures will be
a little cooler with highs in the 80s. On Tuesday...look for
slightly cooler temperatures and some drier air feeding in from
the northwest during the day. Cooler and drier Tuesday night as
high pressure tries to build in.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
A cold front crossing Today will bring showers and thunderstorms,
especially south and east of the Ohio River. The showers and
thunderstorms will start forming this morning, with the best
chance for the strongest storms across southern WV this afternoon.

Otherwise some MVFR stratocu should be around for a while across
northern WV this morning and behind the cold front tonight across
southern WV and in the WV mountains. IFR fog is possible across
southern WV toward dawn Wednesday once the stratocu breaks up.

Gusty west to southwest surface winds ahead of the cold front
today will become northwest behind the cold front tonight, and
then become light and variable overnight. The front is timed for
near 00Z tonight PKB and CKB, 02Z EKN, near 05Z HTS and CRW, and
06Z BKW. Moderate west to southwest flow aloft today will become
moderate northwest tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE...Medium to high.

ALTERNATE SCENARIOS: Timing of lower categories in showers and
thunderstorms today will vary, as may formation of fog late
tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    M    M    M    M    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    M    M    M    M    M    M    H    H    H    H
EKN CONSISTENCY  M    M    M    M    M    M    M    H    M    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
IFR possible in showers and storms Wednesday night and Thursday,
ad into Thursday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/MZ
NEAR TERM...TRM/MPK
SHORT TERM...MZ
LONG TERM...JMV
AVIATION...TRM
Hazardous weather outlook, Jun 21, 3:40 AM EST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
440 AM EDT TUE JUN 21 2016

KYZ101>103-105-OHZ083-085>087-VAZ003-004-WVZ005>011-013>020-024>040-
046-047-220845-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-MEIGS-GALLIA-LAWRENCE OH-
DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-
TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-
MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
440 AM EDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY NIGHT
THROUGH THURSDAY AND INTO THURSDAY NIGHT...DURING WHICH TIME AN
EXCESSIVE RAINFALL THREAT MAY ALSO DEVELOP.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ066-067-075-076-084-220845-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-
440 AM EDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY NIGHT
AND THURSDAY...DURING WHICH TIME AN EXCESSIVE RAINFALL THREAT MAY
ALSO DEVELOP.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM / MZ

In the hours before

Special weather statement, Jun 21, 11:05 AM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1205 PM EDT TUE JUN 21 2016

WVZ015-026-036-037-211630-
NICHOLAS-KANAWHA-BOONE-FAYETTE-
1205 PM EDT TUE JUN 21 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN FAYETTE AND SOUTHEASTERN
KANAWHA COUNTIES...

AT 1205 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
CHESAPEAKE...OR 12 MILES SOUTHEAST OF CHARLESTON...MOVING EAST AT 35
MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...OAK HILL...MONTGOMERY...CHESAPEAKE...MARMET...
ANSTED...BELLE...CEDAR GROVE...EAST BANK...GLASGOW...SMITHERS...
GAULEY BRIDGE...PRATT...HAWKS NEST STATE PARK...POWELLTON...
BURNWELL...HANDLEY...ESKDALE...SWISS AND SHARON.

THIS INCLUDES WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 59 AND 92.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3808 8164 3829 8159 3827 8123 3826 8123
      3827 8122 3826 8105 3792 8113
TIME...MOT...LOC 1605Z 280DEG 31KT 3819 8151

09
Special weather statement, Jun 21, 11:30 AM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1230 PM EDT TUE JUN 21 2016

WVZ015-036-037-211700-
NICHOLAS-KANAWHA-FAYETTE-
1230 PM EDT TUE JUN 21 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NICHOLAS AND
NORTHERN FAYETTE COUNTIES...

AT 1230 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GAULEY
BRIDGE... OR 11 MILES NORTHWEST OF FAYETTEVILLE...MOVING EAST AT 45
MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SUMMERSVILLE...FAYETTEVILLE...MONTGOMERY...ANSTED...SMITHERS...
GAULEY BRIDGE...HAWKS NEST STATE PARK...POWELLTON...
KESSLERS CROSS LANES...POND GAP...MOUNT NEBO...DRENNAN...SWISS...
CANVAS AND BENTREE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3811 8134 3830 8130 3830 8124 3826 8123
      3830 8116 3829 8073 3809 8076 3810 8088
      3808 8089 3805 8085 3806 8082 3806 8080
      3804 8083 3802 8080 3798 8078 3796 8080
TIME...MOT...LOC 1630Z 279DEG 40KT 3820 8121

09
Special weather statement, Jun 21, 11:39 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1239 PM EDT TUE JUN 21 2016

WVZ046-047-211715-
POCAHONTAS-RANDOLPH-
1239 PM EDT TUE JUN 21 2016

...A STRONG THUNDERSTORM WILL AFFECT ...

AT 1238 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF DAILEY...OR 16 MILES SOUTH OF ELKINS...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHEAT BRIDGE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3875 7953 3873 7956 3872 7956 3869 7960
      3866 7960 3867 7962 3866 7962 3864 7963
      3862 7962 3860 7964 3857 7966 3860 7987
      3878 7984 3876 7953
TIME...MOT...LOC 1638Z 277DEG 40KT 3869 7977

09
Special weather statement, Jun 21, 11:41 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1241 PM EDT TUE JUN 21 2016

WVZ046-047-211715-
POCAHONTAS-RANDOLPH-
1241 PM EDT TUE JUN 21 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN POCAHONTAS AND
EASTERN RANDOLPH COUNTIES...

AT 1238 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF DAILEY...OR 16 MILES SOUTH OF ELKINS...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHEAT BRIDGE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3875 7953 3873 7956 3872 7956 3869 7960
      3866 7960 3867 7962 3866 7962 3864 7963
      3862 7962 3860 7964 3857 7966 3860 7987
      3878 7984 3876 7953
TIME...MOT...LOC 1638Z 277DEG 40KT 3869 7977

09
Special weather statement, Jun 21, 11:46 AM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1246 PM EDT TUE JUN 21 2016

WVZ035-036-211715-
FAYETTE-RALEIGH-
1246 PM EDT TUE JUN 21 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RALEIGH AND
SOUTHERN FAYETTE COUNTIES...

AT 1246 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR OAK
HILL...OR 9 MILES SOUTHWEST OF FAYETTEVILLE...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...BABCOCK STATE PARK...OAK HILL...MOUNT HOPE...
BRADLEY...STANAFORD...PROSPERITY...PINEY VIEW...POWELLTON...
MEADOW BRIDGE...PAX AND THURMOND.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 48 AND 61.
 INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 128 AND 137.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3790 8136 3809 8126 3796 8080 3795 8081
      3789 8077 3787 8078 3787 8082 3782 8094
      3781 8092 3779 8092 3777 8089 3776 8089
      3774 8092 3772 8089 3768 8088
TIME...MOT...LOC 1646Z 291DEG 32KT 3796 8123

09
Special weather statement, Jun 21, 12:09 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
109 PM EDT TUE JUN 21 2016

WVZ016>018-028-029-211745-
CALHOUN-BRAXTON-ROANE-WIRT-GILMER-
109 PM EDT TUE JUN 21 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ROANE...CALHOUN AND
SOUTHWESTERN GILMER COUNTIES...

AT 108 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF SPENCER...MOVING SOUTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GRANTSVILLE...CEDAR CREEK STATE PARK...ARNOLDSBURG...MOUNT ZION...
ORMA...CRESTON...NORMANTOWN...ANNAMORIAH...ROSEDALE...SHOCK...
NICUT...MILLSTONE AND STUMPTOWN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3888 8083 3863 8096 3884 8139 3900 8129
TIME...MOT...LOC 1708Z 294DEG 36KT 3889 8125

09

The radar

The Charleston,WV radar (KRLX), 39 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

7 hail, 7 thunderstorm wind, 2 tornado, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Mason

When
June 21, 12:50 PM EST
Where
Mason County, Mt Olive
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.530, -82.070

Hail, Putnam

When
June 21, 12:55 PM EST
Where
Putnam County, Fraziers Bottom
Measured
2 in hail
Property damage
$75,000
Reported by
Public
Coordinates
38.570, -81.980

Hail, Putnam

When
June 21, 1:04 PM EST
Where
Putnam County, 3.5 mi N of Hurricane
Measured
3.25 in hail
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
38.480, -82.020

Hail, Putnam

When
June 21, 1:15 PM EST
Where
Putnam County, 1.58 mi NE of Hurricane
Measured
1.75 in hail
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
38.445, -82.007

Golf ball size hail fell along Interstate 64.

Hail, Putnam

When
June 21, 1:20 PM EST
Where
Putnam County, 0.54 mi W of Scott Depot
Measured
2.5 in hail
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
38.450, -81.930

Windshields on vehicles were cracked and shattered by the large hail.

Thunderstorm Wind, Kanawha

When
June 21, 1:26 PM EST
Where
Kanawha County, 1.28 mi SSE of Marlaing Addition
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
911 Call Center
Coordinates
38.403, -81.842

Trees were blown down, including along Dupont Avenue. One car was damaged by fallen branches.

Hail, Webster

When
June 21, 1:27 PM EST
Where
Webster County, 2.57 mi WNW of Cowen
Measured
1 in hail
Reported by
Social Media
Coordinates
38.440, -80.590

Thunderstorm Wind, Kanawha

When
June 21, 1:36 PM EST
Where
Kanawha County, 1.26 mi NNW of Charleston
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.367, -81.639

Large branches were blown onto power lines along Price Street.

Thunderstorm Wind, Kanawha

When
June 21, 1:40 PM EST
Where
Kanawha County, 1.54 mi WSW of South Charleston
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.323, -81.677

Trees fell onto power lines along Rays Branch.

Tornado, Nicholas

When
June 21, 2:00 PM EST to 2:05 PM EST
Where
Nicholas County, 3.09 mi NNE of Richwood to 4.04 mi ENE of Richwood
Rating
EF1
Path length
2.76 mi
Path width
300 yd
Continued into
Greenbrier, Wv (RNK)
Reported by
NWS Storm Survey
Coordinates
38.270, -80.504

The maximum wind speed was estimated at 107 mph by a National Weather Survey team. The damage swath consisted mostly of hardwood trees that were downed and snapped along Country Club Road approximately 3 miles northeast of Richwood. There were also wooden utility poles that were snapped, along with some shingle damage to 1 home. The tornado and tree damage continued into Greenbrier County just south of Summit Lake.

Heavy Rain, Nicholas

When
June 21, 2:05 PM EST to 3:30 PM EST
Where
Nicholas County, Craigsville to 0.38 mi SSW of Richwood
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.330, -80.650

Rain amounts of 1.5 to 2 inches fell in less than 2 hours. Runoff flowed across roads in the vicinity of Craigsville and Richwood from overflowing ditch lines and from adjacent steep mountain slopes. Ponding of water on the streets in poor drainage areas was common. No road closures were reported.

Flash Flood, Webster

When
June 21, 2:45 PM EST to 4:00 PM EST
Where
Webster County, Cowen to 1.06 mi S of Welch Glade
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.420, -80.550

An automatic rain gauge measured 2.35 inches of rain in less than 2 hours. Initially, the ground was relatively dry. Yet, minor flash flooding occurred along a few small streams and runs in the steep terrain. For example, Upper Glade Run overflowed into buildings at Camp Caesar, a 4-H facility.

Thunderstorm Wind, Mingo

When
June 21, 3:05 PM EST
Where
Mingo County, 0.33 mi N of Dingess
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.875, -82.179

Trees were blown down onto power lines, particularily along Route 3/5.

Hail, Kanawha

When
June 21, 3:08 PM EST
Where
Kanawha County, 2.14 mi NNE of Fairview
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.460, -81.760

Thunderstorm Wind, Raleigh

When
June 21, 3:40 PM EST
Where
Raleigh County, 1.14 mi NE of Grandview
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.831, -81.065

Large heavy stage props for an outdoor amphitheater were blown around at Grandview. A few pine trees were uprooted in the vicinity.

Thunderstorm Wind, Harrison

When
June 21, 8:15 PM EST
Where
Harrison County, 1.41 mi SE of Oral Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
39.258, -80.198

Trees were blown down. Sheds and 1 home had roof damage.

Thunderstorm Wind, Barbour

When
June 21, 8:26 PM EST
Where
Barbour County, 0.53 mi N of Corder Crossing
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
39.188, -80.051

Four large trees were uprooted along Route 119. This caused damaged to a metal yard fence.

Tornado, Barbour

When
June 21, 8:30 PM EST to 8:32 PM EST
Where
Barbour County, 1.24 mi SW of Tacy to 1.11 mi SSW of Tacy
Rating
EF1
Path length
0.36 mi
Path width
200 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
39.156, -79.964

The tornado began near the intersection of Old Route 38 and Route 38, just east of the Sugar Creek Bridge. Several trees were snapped at the trunk and uprooted along the damage path. One home sustained significant siding damage. The siding was torn off the west side of the house and thrown about 100 feet into a field to the north. A few flatbed single axle trailers were flipped in the front yard of another residence. Eight utility poles were down by falling trees and wind. Near the end of the path, a 4 inch diameter branch penetrated the roof of a home. The end of the damage path was along Route 38, about a quarter mile past Reger Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyThe tornado archive for West Virginia, 2016Warnings in West Virginia, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630817, 630815, 630816, 630823, 630814, 630827, 630819, 630848, 630829, 631220, 630851, 630850, 630844, 630824, 632659, 631079, 631991, 631998.